Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC

April 30, 20149 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 30, 2014, 3:45 PM EDT for 9 counties in North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2014, 3:45 PM EDT (19:45 UTC)
Expired
Apr 30, 2014, 4:30 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 44 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:00 PM EDTTSTM WND GST 60Greenville, NCESTIMATED WIND GUST TO 60 MPH IN GREENVILLE. SHOOK THE HOUSE AND KNOECKED DOWN A TREE LIMB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS52 KMHX 301945
SVRMHX
NCC013-031-049-079-103-107-133-137-147-302030-
/O.NEW.KMHX.SV.W.0027.140430T1945Z-140430T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENE COUNTY IN EASTERN NORTH CAROLINA
  PITT COUNTY IN EASTERN NORTH CAROLINA
  NORTHEASTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA
  WESTERN PAMLICO COUNTY IN NORTH CAROLINA
  JONES COUNTY IN EASTERN NORTH CAROLINA
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA
  WESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  WESTERN CARTERET COUNTY IN EASTERN NORTH CAROLINA
  EASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LIZZIE TO TRENTON
  TO SEA VIEW PIER...OR ALONG A LINE EXTENDING FROM FARMVILLE TO 16
  MILES WEST OF NEW BERN TO 6 MILES EAST OF NORTH TOPSAIL BEACH...
  MOVING EAST AT 40 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BELL ARTHUR...DUCK CREEK...
  QUINERLY...JOHNSONS MILLS...
  GREENVILLE...CLARK...
  EAST CAROLINA UNIVERSITY...PITT GREENVILLE AIRPORT...
  COASTAL CAROLINA REGIONAL AIRPORT...BOGUE INLET PIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3503 7745 3560 7774 3574 7718 3568 7691
      3543 7678 3543 7680 3545 7691 3548 7699
      3539 7676 3523 7668 3502 7669 3496 7680
      3496 7681 3507 7700 3492 7677 3500 7669
      3469 7669 3464 7711 3448 7746
TIME...MOT...LOC 1945Z 253DEG 36KT 3554 7758 3506 7734
          3448 7734

$$

5
2 follow-up statements
087 
WWUS52 KMHX 302002
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT WED APR 30 2014

NCC079-107-302009-
/O.CAN.KMHX.SV.W.0027.000000T0000Z-140430T2030Z/
GREENE NC-LENOIR NC-
402 PM EDT WED APR 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LENOIR AND
EASTERN GREENE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA.

LAT...LON 3523 7747 3534 7739 3562 7759 3573 7720
      3568 7691 3543 7679 3545 7691 3540 7677
      3523 7668 3502 7669 3496 7680 3496 7681
      3507 7700 3492 7677 3500 7669 3499 7669
      3469 7669 3450 7741
TIME...MOT...LOC 1959Z 253DEG 36KT 3558 7741 3510 7718
          3455 7723

$$

NCC013-031-049-103-133-137-147-302030-
/O.CON.KMHX.SV.W.0027.000000T0000Z-140430T2030Z/
PITT NC-PAMLICO NC-JONES NC-CRAVEN NC-BEAUFORT NC-CARTERET NC-
ONSLOW NC-
402 PM EDT WED APR 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN ONSLOW...WESTERN CARTERET...WESTERN BEAUFORT...CRAVEN...
EASTERN JONES...WESTERN PAMLICO AND PITT COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM WINTERVILLE TO 7 MILES WEST OF NEW BERN 
TO 12 MILES SOUTHEAST OF CAMP LEJEUNE MAIN GATE...MOVING EAST AT 40 
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GREENVILLE...BEAR 
CREEK...PITT GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM...BELLS 
FORK...EAST CAROLINA UNIVERSITY...STELLA...SWANSBORO...BRICES 
CREEK...CATFISH LAKE...NEW 
BERN...VANCEBORO...SIMPSON...BELGRADE...CEDAR POINT...COASTAL 
CAROLINA REGIONAL AIRPORT...BRIDGETON...WILMAR...CAPE 
CARTERET...JAMES CITY...BOGUE...BOGUE INLET PIER...EMERALD 
ISLE...CHOCOWINITY...CHERRY POINT AIR STATION...CHERRY 
BRANCH...BAYVIEW...BATH...STONEWALL...PINE KNOLL SHORES...MOREHEAD 
CITY...MINNESOTT BEACH...BAYBORO...AURORA...ATLANTIC 
BEACH...ARAPAHOE AND ALLIANCE.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA.

LAT...LON 3523 7747 3534 7739 3562 7759 3573 7720
      3568 7691 3543 7679 3545 7691 3540 7677
      3523 7668 3502 7669 3496 7680 3496 7681
      3507 7700 3492 7677 3500 7669 3499 7669
      3469 7669 3450 7741
TIME...MOT...LOC 1959Z 253DEG 36KT 3558 7741 3510 7718
          3455 7723

$$

5
495 
WWUS52 KMHX 302020
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
420 PM EDT WED APR 30 2014

NCC103-133-302029-
/O.CAN.KMHX.SV.W.0027.000000T0000Z-140430T2030Z/
JONES NC-ONSLOW NC-
420 PM EDT WED APR 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ONSLOW AND JONES
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA.

LAT...LON 3464 7711 3479 7717 3483 7705 3507 7719
      3567 7732 3573 7720 3568 7691 3543 7680
      3545 7691 3540 7677 3523 7668 3499 7675
      3507 7700 3492 7677 3500 7669 3499 7669
      3469 7669 3469 7670
TIME...MOT...LOC 2019Z 253DEG 36KT 3564 7717 3516 7694
          3463 7706

$$

NCC013-031-049-137-147-302030-
/O.CON.KMHX.SV.W.0027.000000T0000Z-140430T2030Z/
PITT NC-PAMLICO NC-CRAVEN NC-BEAUFORT NC-CARTERET NC-
420 PM EDT WED APR 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN CARTERET...WESTERN BEAUFORT...CRAVEN...WESTERN PAMLICO
AND EASTERN PITT COUNTIES...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PACTOLUS TO OLYMPIA TO BOGUE INLET
PIER...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF GREENVILLE TO
6 MILES EAST OF NEW BERN TO 16 MILES SOUTHEAST OF PINEY GREEN...
MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... EMERALD ISLE...CAMP 
BRYAN...REELSBORO...NEUSE FOREST...BLOUNTS CREEK...BROAD 
CREEK...WASHINGTON...WASHINGTON 
PARK...HAVELOCK...GRANTSBORO...CHERRY POINT AIR STATION...OCEANA 
PIER...MINNESOTT BEACH FERRY...GOOSE CREEK STATE PARK...CHERRY 
BRANCH FERRY TERMINAL...PINE KNOLL SHORES...NEWPORT...MOREHEAD 
CITY...MINNESOTT BEACH...INDIAN BEACH...BAYBORO...AURORA...ATLANTIC 
BEACH...ARAPAHOE AND ALLIANCE.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA.

LAT...LON 3464 7711 3479 7717 3483 7705 3507 7719
      3567 7732 3573 7720 3568 7691 3543 7680
      3545 7691 3540 7677 3523 7668 3499 7675
      3507 7700 3492 7677 3500 7669 3499 7669
      3469 7669 3469 7670
TIME...MOT...LOC 2019Z 253DEG 36KT 3564 7717 3516 7694
          3463 7706

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:45 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 30, 2:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT WED APR 30 2014

.SYNOPSIS...
A COLD FRONT TO THE WEST WILL MOVE THROUGH THURSDAY NIGHT INTO
EARLY FRIDAY. WEAK HIGH PRESSURE CENTERED TO THE SOUTHWEST WILL EXTEND
INTO THE CAROLINAS FRIDAY THROUGH SUNDAY. A COLD FRONT WILL DROP
SOUTH THROUGH THE AREA SUNDAY NIGHT...THEN BECOME STATIONARY TO
THE SOUTHWEST MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM WED...LATEST SFC ANALYSIS SHOWS WARM FRONT DRAPED
THROUGH SE VA BACK INTO THE NC PIEDMONT. MAIN SFC LOW CURRENTLY NEAR
THE GREAT LAKES AND ATTENDANT COLD FRONT MOVING THROUGH THE OH/TN
VALLEY REGION...WITH ENC REMAINING IN THE WARM SECTOR.

TORNADO WATCH IN EFFECT FOR NORTHERN TIER OF THE COUNTY WARNING
AREA THROUGH 7PM TONIGHT. EASTERN NC REMAINS IN SLIGHT RISK OF
SEVERE WX TODAY. SLIGHTLY BETTER FORCING AND SHEAR AS UPPER TROUGH
AND COLD FRONT APPROACH FROM THE WEST. CONVECTION NOW BECOMING MORE
ORGANIZED ALONG A LINE FROM SE VA DOWN TO THE SC COAST. FORECAST
SOUNDINGS AND SPC MESOANALYSIS SHOW CAPES 1500-2500J/KG...LI VALUES
-4 TO -6C...AND 0-6KM SHEAR AROUND 30KT. MAIN THREATS STILL LOOK
LIKE POTENTIAL FOR DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES
AND HEAVY RAIN. HIGH RES MODELS NSSL WRF AND NMM HAVE CURRENT
CONVECTION BECOMING MORE ORGANIZED THIS AFTERNOON WEST OF HIGHWAY
17...WITH NMM AND HRRR THEN SHOWING THE LINE WEAKENING BUT HOLDING
TOGETHER MOVING EASTWARD TOWARD THE COAST THIS EVENING. AT THIS TIME
THE BEST CHANCES FOR SVR WX LOOK TO BE AREAS ALONG AND WEST OF
HIGHWAY 17...MAINLY BTWN 3-10PM. WITH THE POTENTIAL FOR ADDITIONAL
HEAVY RAINFALL...THE ALREADY SATURATED GROUND IN THE COASTAL PLAIN
COULD SEE MORE SIGNIFICANT FLOODING PROBLEMS...MAINLY
MARTIN/PITT/GREENE AND LENOIR COUNTIES WHICH SAW SEVERAL INCHES OF
RAIN YESTERDAY.

MUGGY AGAIN OVERNIGHT WITH LOWS IN THE UPPER 60S/70 DEGREES.

&&

.SHORT TERM /THURSDAY/...
AS OF 240 PM WED...ANOTHER ACTIVE WX DAY EXPECTED ACROSS EASTERN
NC THURSDAY AS THE SVR WX THREAT CONTINUES. THE COLD FRONT AND
UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD INTO THE CAROLINAS
RESULTING IN BETTER FORCING ACROSS THE AREA. ATMOSPHERE VERY
SIMILAR TO WED THOUGH WILL HAVE SLIGHTLY BETTER SHEAR AND
DYNAMICS. FORECAST SOUNDINGS SHOW CAPES 1500-2000J/KG...LI VALUES
-4 TO -6C...AND 0-6KM SHEAR AROUND 40KT. MAIN THREATS STILL LOOK
LIKE POTENTIAL FOR DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES
AND HEAVY RAIN. THINK BEST SVR CHANCES WILL BE IN THE EARLY
AFTERNOON TO EVENING HOURS WITH PEAK HEATING. WITH THE POTENTIAL
FOR ADDITIONAL HEAVY RAINFALL WITH PWATS APPROACHING 2
INCHES...THE ALREADY SATURATED GROUND IN THE COASTAL PLAIN COULD
HAVE FURTHER FLOODING ISSUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM WEDNESDAY...LOOKS LIKE THE SLOW MOVING COLD FRONT WILL
FINALLY MOVE OFF OF THE COAST THURSDAY NIGHT. ONGOING SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT ARE EXPECTED EARLY THURSDAY
EVENING. DRIER AIR WILL BEGIN TO FILTER INTO THE AREA FRIDAY WITH
THE FRONT STALLING OFFSHORE AND HIGH PRESSURE TRYING TO BUILD IN
FROM THE NORTH. THE ECMWF IS DRY ON FRIDAY WHILE THE GFS CONTINUES
TO INDICATE ENOUGH RESIDUAL MOISTURE/INSTABILITY FOR A FEW SHOWERS.
CONVERSELY THE GFS IS DRY SATURDAY WHILE THE ECMWF INDICATES THE
POTENTIAL FOR A FEW MAINLY COASTAL SHOWERS. WHATEVER OCCURS NOT
EXPECTING WIDESPREAD OR SIGNIFICANT PRECIPITATION EITHER DAY AND
OVERALL EXPECTING PLEASANT WEATHER OVER THE WEEKEND INTO MONDAY
UNDER THE INFLUENCE OF HIGH PRESSURE.

A DRY COLD FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT AND STALL
JUST SOUTH OF THE AREA. THE GUIDANCE IS NOW INDICATING THAT FRONT
WILL TEND TO MEANDER NORTH AND SOUTH ACROSS NORTH CAROLINA TUESDAY
AND WEDNESDAY. BOTH THE GFS AND ECMWF INDICATE THE POTENTIAL FOR
LIGHT RAINFALL MONDAY NIGHT INTO TUESDAY AND AGAIN LATER ON
WEDNESDAY WITH THIS FEATURE. WILL CARRY "SILENT" 20% POPS BOTH DAYS
AS NOT EXPECTING WIDESPREAD OR SIGNIFICANT PRECIPITATION AT THIS
TIME.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 18Z THURSDAY/...
A POTENT SYSTEM WILL CONTINUE TO MOVE EASTWARD ACROSS THE CONUS.
AN ASSOCIATED COLD FRONT WILL APPROACH THE REGION WITH PLENTY OF
SHOWERS AND THUNDERSTORMS AHEAD OF IT. THEREFORE...ANTICIPATE A
VERY UNSETTLED WEATHER PATTERN OVER THE TAF PERIOD. SHOWERS AND
THUNDERSTORMS ARE GOING TO BE A THREAT THROUGH THE
AFTERNOON/EVENING THEN TAPERING OFF EAST TO WEST AS WE GO THROUGH
THE EVENING HOURS. WITH THIS ACTIVITY EXPECT LOWERING CEILINGS AND
VISIBILITY. OVERNIGHT WE ANTICIPATE THUNDERSTORMS TO DIMINISH AND
VICINITY SHOWERS TO PERSIST ACROSS THE REGION. THURSDAY WILL HAVE
MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS SHOULD
BE OVERCAST AROUND 2-3KFT. WINDS WILL BE GUSTY FROM THE SOUTH AS
WELL.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...UNSETTLED CONDITIONS CONTINUE EARLY THURSDAY
EVENING WITH PREFRONTAL SHOWERS AND THUNDERSTORM. DRIER AIR IS
FINALLY EXPECTED TO FILTER INTO THE AREA FRIDAY THROUGH MONDAY AS
HIGH PRESSURE BUILDS INTO EASTERN NC. OTHER THAN EARLY MORNING FOG
PATCHES VFR CONDITIONS ARE EXPECTED TO
PREVAIL.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 240 PM WED...LATEST OBS SHOW S/SE WINDS 10-20KT WITH GUSTS
TO 25KT FOR THE CENTRAL AND NORTHERN WATERS...WITH SEAS 5-9FT.
MODERATE SOUTHERLY FLOW WILL CONTINUE ACROSS THE WATERS TONIGHT
INTO THU. COLD FRONT WILL APPROACH THE WATERS FROM THE WEST
THURSDAY...WITH FLOW BECOMING MORE SW THU AFTERNOON. SCA CONTINUE
FOR WATERS AND PAMLICO SOUND. WILL CONTINUE TO KEEP RIVERS AND
ALBEMARLE SOUND JUST BELOW SCA AT 15-20KT. SEAS WILL PEAK AROUND
6-10FT.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...SW WINDS 15 TO 25 KT WILL OCCUR AHEAD OF
THE FRONT THURSDAY EVENING. THE FRONT WILL SLOWLY PUSH OFFSHORE BY
EARLY FRI WITH WINDS DIMINISHING AND BECOMING W TO NW 10 TO 15 KTS.
SEAS WILL SUBSIDE WITH SCA ENDING ALL WTRS BY FRI MID MORNING. THE
FRONT STALLS OFF THE COAST FRI INTO SAT THEN EDGES EAST SUNDAY AS
HIGH PRESSURE BUILDS OVER THE WATERS. A DRY COLD FRONT IS FORECAST
TO MOVE THROUGH THE WATERS SUNDAY NIGHT AND STALL. STILL EXPECTING
SUB ADVISORY CONDITIONS FRIDAY AFTERNOON INTO SUNDAY WITH MAINLY
WESTERLY OR SOUTHWESTERLY WINDS 15 KT OR LESS AND SEAS 2-3 FT. WINDS
SHIFT TO NORTH 15 TO 20 KT SUNDAY NIGHT INTO MONDAY BEHIND THE FRONT
WITH 3-4 FT SEAS EXPECTED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR AMZ150-156-158.

&&

SYNOPSIS...HSA/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...JME
AVIATION...LEP/JME
MARINE...CQD/JME
Hazardous weather outlook, Apr 30, 1:18 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
118 PM EDT WED APR 30 2014

NCZ104-011730-
OUTER BANKS HYDE-
118 PM EDT WED APR 30 2014

...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RIP CURRENT RISK.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ079-090>094-098-011730-
GREENE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
118 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NORTH CAROLINA. THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL.
AT THIS TIME EXPECT THE GREATEST RISK OF SEVERE WEATHER TO BE
ALONG AND WEST OF HIGHWAY 17 BETWEEN 2 AND 10 PM. WITH THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...THE ALREADY SATURATED
GROUND IN THE COASTAL PLAIN COULD SEE MORE SIGNIFICANT FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ029-044>047-080-081-011730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-
118 PM EDT WED APR 30 2014

...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NORTH CAROLINA. THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL.
AT THIS TIME EXPECT THE GREATEST RISK OF SEVERE WEATHER TO BE
ALONG AND WEST OF HIGHWAY 17 BETWEEN 2 AND 10 PM. WITH THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...THE ALREADY SATURATED
GROUND IN THE COASTAL PLAIN COULD SEE MORE SIGNIFICANT FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-011730-
CARTERET-
118 PM EDT WED APR 30 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-011730-
OUTER BANKS DARE-
118 PM EDT WED APR 30 2014

...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   TORNADO WATCH.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 30, 2:28 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
228 PM EDT WED APR 30 2014

NCZ090-091-301930-
DUPLIN-LENOIR-
228 PM EDT WED APR 30 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN AND LENOIR COUNTIES
THROUGH 330 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF BOWDENS TO
14 MILES WEST OF WALLACE TO 38 MILES SOUTH OF WALLACE...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSE HILL...WARSAW...
CALYPSO...BEAUTANCUS...KORNEGAY...LYMAN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7815 3510 7818 3519 7817 3518 7807
      3520 7801 3516 7790 3518 7785 3534 7783
      3537 7781 3537 7775 3509 7763 3505 7763
      3501 7773 3492 7765 3472 7768 3471 7799
      3473 7802 3471 7813 3473 7819
TIME...MOT...LOC 1827Z 229DEG 30KT 3501 7835 3471 7821
          3424 7823

5
Local storm report, Apr 30, 3:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     JACKSONVILLE            34.76N  77.40W
04/30/2014  E60 MPH          ONSLOW             NC   SPOTTER

            ESTIMATED WIND GUST TO 60MPH ON GUM BRANCH ROAD

&&

EVENT NUMBER MHX1400355

CQD

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:31 PM EDTSpecial Weather StatementMHXMartin, Pitt59 min
Apr 29, 8:36 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt39 min
Apr 29, 8:59 PM EDTAreal Flood AdvisoryMHXGreene, Pitt3 hr
Apr 29, 9:00 PM EDTTornado WarningMHXGreene, Lenoir, Pitt45 min
Apr 29, 9:19 PM EDTAreal Flood WarningMHXPitt116 min
Apr 29, 9:36 PM EDTSpecial Weather StatementMHXMartin54 min
Apr 29, 9:50 PM EDTSpecial Weather StatementMHXPitt55 min
Apr 29, 10:17 PM EDTAreal Flood AdvisoryMHXMartin88 min
Apr 29, 10:41 PM EDTSpecial Weather StatementMHXMartin, Pitt64 min
Apr 30, 10:38 AM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt8 days
Apr 30, 2:28 PM EDTSpecial Weather StatementMHXDuplin62 min
Apr 30, 3:06 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir, Onslow39 min
Apr 30, 3:08 PM EDTSpecial Marine WarningMHX82 min
Apr 30, 4:11 PM EDTSpecial Marine WarningMHX64 min
Apr 30, 4:23 PM EDTBeach Hazards StatementMHX28 hr
Apr 30, 4:24 PM EDTSpecial Marine WarningMHX66 min
Apr 30, 4:31 PM EDTSpecial Weather StatementMHXBeaufort, Carteret, Hyde, Pamlico59 min
Apr 30, 5:02 PM EDTSpecial Marine WarningMHX58 min
Apr 30, 5:27 PM EDTSpecial Weather StatementMHXHyde, Tyrrell63 min
Apr 30, 5:37 PM EDTSpecial Marine WarningMHX38 min
Apr 30, 5:49 PM EDTSpecial Marine WarningMHX56 min
Apr 30, 5:54 PM EDTSpecial Marine WarningMHX51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.